Hail, Whiteside
- When
- May 6, 2:10 PM CST
- Where
- Whiteside County, 1.03 mi E of Deer Grove
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 41.620, -89.680
Hail mostly the size of a pea with some hailstones up to three-quarters of an inch in diameter fell about 1 mile north of Deer Grove, IL around 3:10 pm May 6.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Hail mostly the size of a pea with some hailstones up to three-quarters of an inch in diameter fell about 1 mile north of Deer Grove, IL around 3:10 pm May 6.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 6, 1:54 PM CST, 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 254 PM CDT WED MAY 6 2009 .SYNOPSIS... AN ACTIVE WEATHER PATTERN WILL BE SETTING UP ACROSS THE REGION FOR THE NEXT 10 DAYS WITH SEVERAL CHANCES FOR RAIN. DISTURBANCES IN THE FLOW ALOFT ARE EXPECTED TO BRING A CHANCE OF RAIN THURSDAY INTO SATURDAY MORNING. HIGH PRESSURE IS EXPECTED TO SETTLE ACROSS THE AREA FOR THE SECOND HALF OF THE WEEKEND WHICH HAS THE POTENTIAL TO BRING VERY CHILLY TEMPERATURES SATURDAY NIGHT INTO SUNDAY. THERE ARE INDICATIONS THAT A SIGNIFICANT STORM SYSTEM MAY AFFECT THE MIDWEST EARLY NEXT WEEK. && .SHORT TERM...TONIGHT AND THURSDAY... CONVECTION FIRING ABOUT AS EXPECTED THIS AFTERNOON FROM A COMBINATION OF DIURNAL HEATING AND FORCING FROM THE APPROACHING SHORTWAVE. FAVORABLE WBZ AND FREEZING LEVEL HEIGHTS SHOULD ALLOW ANY STRONGER STORM TO PRODUCE SMALL HAIL AND POSSIBLY COPIOUS AMOUNTS. CONVECTION SHOULD DISSIPATE SOMEWHAT AFTER SUNSET AND FAIRLY QUIET WX IS EXPECTED AFTER MIDNIGHT WHEN THE BETTER FORCING EXITS THE AREA. SEVERE THREAT APPEARS MARGINAL AND THE PRIMARY THREAT IS HAIL. MODELS SUGGEST ANOTHER IMPULSE TO MOVE THROUGH THE AREA LATE THURSDAY MORNING/AFTERNOON. THIS SHORTWAVE COMBINED WITH DIURNAL HEATING SHOULD ALLOW CONVECTION TO REDEVELOP. ...08... .LONG TERM...THURSDAY NIGHT THROUGH NEXT WEDNESDAY... PATTERN TO STAY ACTIVE FOR MUCH OF THE PERIOD AS REGION REMAINS IN ZONAL FLOW WITH PERIODIC IMPULSES PROVIDING PCPN CHCS. JET WILL BE POSITIONED OVER TO JUST SOUTH OF CWA... THUS TEMPS GENERALLY NEAR TO SLIGHTLY BELOW NORMAL INTO EARLY NEXT WEEK. JET ORIENTATION ALSO SUGGESTS BEST POTENTIAL FOR ANY ORGANIZED SEVERE WX AND WIDESPREAD SIGNIFICANT RAINFALL STAYING SOUTH OF THE CWA. TIMING OF IMPULSES MAIN CHALLENGE. WEAK WAVE PROGGED TO PASS THURS NIGHT... WITH BULK OF SHRA/FEW TSRA LARGELY DIMINISHING WITH SUNSET AND LOSS OF HEATING. NEXT IMPULSE STRONGER AND SLOWER... SLATED FOR FRI NGT AND EARLY SAT WITH MAINLY SHRA. BREAK IN THE WAVE TRAIN EXPECTED OVER THE WEEKEND AS CANADIAN HIGH PRESSURE BUILDS IN. DRY AIR SHOULD OPEN UP THE DIURNAL RANGES A BIT MORE ON SAT-SUN. ALSO... POTENTIAL FOR SOME FROST SAT NGT/SUN AM DEPENDING ON EXTENT OF CLEARING WITH AREAS NORTH OF I-80 APPEARING MOST SUSCEPTIBLE ATTM. OVERALL DESPITE COOL STARTS... SHOULD BE A VERY PLEASANT/COMFORTABLE WEEKEND. ACTIVE PATTERN LOOKS TO RETURN NEXT WEEK AS FLOW PATTERN BECOMES MORE W/SWLY AHEAD OF ENERGY DIVING THROUGH SOUTHWEST CANADA AND THE PAC NW AND NORTHERN ROCKIES. MEANWHILE...LOW LEVEL SOUTHERLY FLOW WILL BEGIN TRANSPORTING GULF MOISTURE NORTHWARD. DIFFICULT TO PIN DOWN TIMING OF WAVES THAT FAR OUT.. SO UNFORTUNATELY HAD TO BLANKET MUCH OF THE PERIOD MON-WED WITH SLIGHT CHC TO LOW CHC POPS FOR NOW. INDICATIONS WITH JET FURTHER NORTH THAT COULD SEE MORE ORGANIZED SEVERE WX AND ABOVE NORMAL TEMPS BY MID WEEK. ..05.. && .AVIATION... COMBINATION OF HEATING AND THE SHORTWAVE APPROACHING FROM WESTERN IOWA HAS ALLOWED DIURNAL CONVECTION TO DEVELOP A FEW HOURS EARLIER THAN EXPECTED. A BRIEF PERIOD OF 2-3KFT CIGS SHOULD BE SEEN BETWEEN 06/22Z AND 07/04Z DEPENDING UPON THE TAF SITE. VCTS IS TO BE EXPECTED AS WELL DURING THE SAME TIME PERIOD. IF A TSRA IMPACTS A TAF SITE...EXPECT CIGS AROUND 2KFT AND VSBYS OF 3SM. CONVECTION SHOULD END BY 07/06Z AS THE BETTER FORCING EXITS THE AREA ALLOWING VFR WX TO BE SEEN. CONVECTION IS EXPECTED TO RE-DEVELOP AFT 07/15Z. ...08... && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 441 AM CDT WED MAY 6 2009 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-070945- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 441 AM CDT WED MAY 6 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS WILL BE POSSIBLE FROM ABOUT MID AFTERNOON TODAY THROUGH EARLY EVENING ALONG AND AHEAD OF AN ADVANCING COLD FRONT. THE STORM PREDICTION CENTER HAS PLACED A SLIGHT RISK FOR SEVERE STORMS GENERALLY WEST OF A LINE FROM DUBUQUE IOWA...THROUGH THE QUAD CITIES...TO MACOMB ILLINOIS. SEVERE STORMS ARE POSSIBLE FARTHER EAST IF THE COLD FRONT MOVES FASTER THAN ANTICIPATED. THE MAIN THREAT IS FOR HAIL AROUND THE SIZE OF QUARTERS...AND GUSTY WINDS OF 60 TO 70 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE POSSIBLE THURSDAY...THURSDAY NIGHT...AND AGAIN LATE FRIDAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED. SUNDAY NIGHT THROUGH TUESDAY...THUNDERSTORMS WILL BE POSSIBLE AS A WARM FRONT ADVANCES TOWARD THE REGION. IT IS TOO EARLY TO DETERMINE THE RISK FOR SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY FROM MID AFTERNOON THROUGH EARLY EVENING...ESPECIALLY WEST OF THE MISSISSIPPI RIVER.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 228 PM CDT WED MAY 6 2009 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-062230- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE... VINTON...CEDAR RAPIDS...ANAMOSA...MAQUOKETA...MARENGO... IOWA CITY...TIPTON...CLINTON...MUSCATINE...BETTENDORF... DAVENPORT...SIGOURNEY...WASHINGTON...WAPELLO...FAIRFIELD... MOUNT PLEASANT...BURLINGTON...KEOSAUQUA....FORT MADISON... GALENA...FREEPORT...MOUNT CARROLL...STERLING...ROCK FALLS... MOLINE...ROCK ISLAND...KEWANEE...PRINCETON...HENNEPIN...ALEDO... OQUAWKA...MONMOUTH...CARTHAGE...MACOMB...MEMPHIS...KAHOKA 228 PM CDT WED MAY 6 2009 ...SMALL HAIL LIKELY WITH THUNDERSTORMS... SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE AREA FOR THE REMAINDER OF THE AFTERNOON. SMALL HAIL UP TO ONE HALF INCH...POSSIBLY COVERING THE GROUND IN VERY LOCALIZED AREAS...WILL BE POSSIBLE WITH ANY STRONGER STORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.
The Quad Cities radar (KDVN), 75 km away, was scanning. The volume nearest the first event began at 20:11 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169963.